Alert archive / Arizona / Flash Flood Warnings in 2014
Flash Flood Warning 180, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Sep 16, 2014, 7:14 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 16, 2014, 7:14 PM MST (02:14 UTC)
- Expired
- Sep 16, 2014, 10:15 PM MST
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 90 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 2.2 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1081 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 2638 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
371
WGUS55 KVEF 170214
FFWVEF
AZC015-170515-
/O.NEW.KVEF.FF.W.0180.140917T0214Z-140917T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
714 PM MST TUE SEP 16 2014
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...
* UNTIL 1015 PM MST
* AT 708 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM NEAR GRAND CANYON SKYWALK...OR
51 MILES SOUTHEAST OF OVERTON...MOVING NORTHWEST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
GRAND CANYON SKYWALK...
BUCK AND DOE ROAD...
DIAMOND BAR ROAD...
MAINLY RURAL AREAS OF CENTRAL MOHAVE COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
CAMPERS AND HIKERS SHOULD MOVE QUICKLY TO HIGHER GROUND IF RISING
WATER APPROACHES.
&&
LAT...LON 3582 11413 3599 11404 3622 11403 3598 11369
3582 11364 3566 11381 3566 11382
$$
WOLCOTT2 follow-up statements
008
WGUS75 KVEF 170330
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
830 PM MST TUE SEP 16 2014
AZC015-170515-
/O.CON.KVEF.FF.W.0180.000000T0000Z-140917T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
830 PM MST TUE SEP 16 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM MST FOR
CENTRAL MOHAVE COUNTY...
AT 826 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING. THESE STORMS WERE
LOCATED 10 MILES NORTHWEST OF GRAND CANYON SKYWALK...OR 41 MILES
SOUTHEAST OF OVERTON...MOVING NORTHWEST AT 5 MPH.
LOCATIONS IMPACTED INCLUDE...
GRAND CANYON SKYWALK...
BUCK AND DOE ROAD...
DIAMOND BAR ROAD...
MAINLY RURAL AREAS OF CENTRAL MOHAVE COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS MORE DIFFICULT TO DETECT
FLOODED ROADS.
&&
LAT...LON 3582 11413 3599 11404 3622 11403 3598 11369
3582 11364 3566 11381 3566 11382
$$
WOLCOTT265
WGUS75 KVEF 170500
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1000 PM MST TUE SEP 16 2014
AZC015-170509-
/O.CAN.KVEF.FF.W.0180.000000T0000Z-140917T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
1000 PM MST TUE SEP 16 2014
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL MOHAVE
COUNTY...
ONLY LIGHT TO MODERATE RAIN SHOWERS REMAIN OVER THE GRAND CANYON
SKYWALK AREA AT THIS TIME. THE THREAT OF NEW FLOODING HAS SUBSIDED
AND THE WARNING HAS BEEN CANCELLED. CONTINUE TO EXERCISE CAUTION IN
THE AREA.
LAT...LON 3582 11413 3599 11404 3622 11403 3598 11369
3582 11364 3566 11381 3566 11382
$$
WOLCOTTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 6:51 PM MST, 23 minutes earlier.
Area forecast discussion, Sep 16, 6:51 PM MST, 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 651 PM PDT TUE SEP 16 2014 .SYNOPSIS...THE REMNANTS OF HURRICANE ODILE ARE FORECAST TO TRACK EAST OF OUR AREA OVER THE NEXT 48 HOURS. A SURGE OF MOISTURE FROM THIS STORM WILL INCREASE THE THREAT OF SCATTERED AFTERNOON THUNDERSTORMS AND FLASH FLOODING FOR PORTIONS OF THE AREA THROUGH THURSDAY. AN UPPER LEVEL DISTURBANCE WILL MOVE INTO THE AREA ON THURSDAY EVENING TO BEGIN A DRYING TREND. && .UPDATE...A WEAK IMPULSE IS MOVING NORTHWARD UP THROUGH SOUTHERN NEVADA AND NORTHWEST ARIZONA WHICH SHOULD AID IN SUPPORTING CONVECTION FOR THE NEXT SEVERAL HOURS. THE BEST INSTABILITY IS CURRENTLY LOCATED OVER THE SOUTHERN AND EASTERN PORTIONS OF CLARK COUNTY AND MUCH OF THE NORTHERN HALF OF MOHAVE COUNTY. I HAVE UPDATED THE FORECAST FOR THE REMAINDER OF THE EVENING TO INCLUDE ISOLATED TO SCATTERED THUNDERSTORMS OVER MUCH OF CLARK COUNTY AND MOHAVE COUNTIES. SMALL HAIL...WIND GUSTS UP TO 50 MPH AND HEAVY RAIN ARE POSSIBLE WITH ANY OF THESE STORMS. WE HAD ONE REPORT OF QUARTER SIZED HAIL IN DOLAN SPRINGS IN THE PAST HOUR. .PREV DISCUSSION... 113 PM PDT TUE SEP 16 2014 .SHORT TERM... LATEST COMPUTER MODEL GUIDANCE CONTINUES THE TREND OF TRACKING HURRICANE ODILE (OR HER REMNANTS) FURTHER TO THE EAST. THIS PLACES CENTRAL AND SOUTHEASTERN ARIZONA IN THE CROSS HAIRS FOR WIDESPREAD PRECIPITATION. OUR FORECAST AREA REMAINS ON THE PERIPHERY OF THE STORM AS IT TRANSITS THE DESERT SOUTHWEST. ANALYSIS REVEALS THAT ODILE HAS PUSHED A GREAT DEAL OF LOW LEVEL MOISTURE OUR WAY. DEWPOINTS TO THE SOUTH OF LAS VEGAS HAVE SOARED INTO THE MID 60S. UPPER LEVEL CLOUD COVER FROM ODILE IS STAYING TO THE EAST AS WELL WHICH GIVES OUR AREA THE ABILITY TO DESTABILIZE IN THE AFTERNOON AND TAP THAT LOW LEVEL MOISTURE FOR THUNDERSTORMS. SO WHAT DOES ALL THIS MEAN FOR OUR AREA? FOR STARTERS...THERE IS A HIGH AMOUNT OF UNCERTAIN IN THE FORECAST SINCE WE REMAIN ON THE PERIPHERY OF THE STORM. IT IS NOW CLEAR THAT OUR AREA WILL NOT BE IN THE AREA WHERE WIDESPREAD PRECIPITATION WILL OCCUR. RATHER...WE NOW EXPECT BOTH TODAY, WEDNESDAY AND THURSDAY TO BE VERY ACTIVE WITH AFTERNOON THUNDERSTORM ACTIVITY...SOMEWHAT AKIN TO A STRONG MONSOON DAY. FOR THIS REASON WE ARE KEEPING THE FLASH FLOOD WATCH FOR WEDNESDAY AND THURSDAY TO MAINTAIN AWARENESS THAT FLASH FLOODING CONTINUES TO BE A THREAT. THURSDAY REMAINS PROBLEMATIC THOUGH. IF CURRENT MODEL TRENDS HOLD...WE MAY END UP CANCELING THE WATCH DUE TO DRIER AIR WORKING IN AHEAD OF THE PACIFIC TROUGH. HOWEVER, IT IS TOO EARLY TO SAY AT THIS POINT. .LONG TERM... HIGH PRESSURE IS FORECAST TO STRENGTHEN OFF THE WEST COAST FRIDAY WITH TROUGHING OVER THE SOUTHWEST. THE GFS/GEM FORECAST A CLOSED LOW CENTERED ALONG THE CENTRAL/SOUTHERN CALIFORNIA COAST WHILE THE ECMWF FORECASTS AN OPEN WAVE. WITH A LOW IN THIS GENERAL LOCATION, LINGERING MOISTURE OVER THE AREA COULD BE AN ISSUE. THE GFS AND ECMWF FORECAST THE TROUGH/LOW WILL SWEEP MOISTURE OFF TO THE EAST...LEAVING DRY AND STABLE CONDITIONS AREAWIDE FOR MUCH OF THE DAY FRIDAY WITH NO PRECIPITATION FORECAST. THE 06Z NAM12, WHICH RUNS THROUGH MID DAY FRIDAY, STILL GENERATES PRECIP OVER THE EASTERN CWA IN THE MORNING SO LEFT CHANCE POPS IN LINCOLN/MOHAVE COUNTY IN THE MORNING TO ACCOUNT FOR THIS BUT THEN LOWERED CHANCES AGAIN IN THE AFTERNOON AS THE DRY/STABLE AIR PUSHES IN. LOW FORECAST CONFIDENCE IN THE SAT-MON TIME PERIOD AS MODEL SOLUTIONS DIVERGE REGARDING HOW THE LOW EVOLVES. THE ECMWF FORMS A CLOSED LOW OFF THE COAST EARLY SATURDAY AND THEN RETROGRADES IT WESTWARD OUT TO SEA THROUGH SUNDAY BEFORE BRINGING IT BACK INLAND ON MONDAY. THIS LEAVES THE ENTIRE FORECAST AREA DRY ALL WEEKEND WITH CHANCES FOR PRECIPITATION INCREASING AGAIN ON MONDAY. THE GFS DROPS THE LOW TO NEAR SAN DIEGO SATURDAY AND THEN SLOWLY MOVES IT ACROSS THE FORECAST AREA SUNDAY AND MONDAY. MOISTURE AND INSTABILITY INCREASES, ESPECIALLY ACROSS THE SOUTHERN CWA AND THE GFS GENERATES QPF ACROSS MUCH OF THE AREA BOTH SUNDAY AND MONDAY AS THE LOW INTERACTS WITH THE MOISTURE. MAINTAINED A MENTION OF THUNDER ACROSS PORTIONS OF THE AREA SAT-MON TO ACCOUNT FOR THE VARIOUS SOLUTIONS. TEMPERATURES SHOULD GENERALLY RUN A FEW DEGREES BELOW NORMAL WITH TROUGHING OVER THE AREA FRI-MON PER THE GFS/GEM HOWEVER, IF THE ECMWF SOLUTION DOES PAN OUT, THE WEEKEND WOULD BE WARMER/SUNNIER WITH TEMPERATURES NEAR OR SLIGHTLY ABOVE NORMAL. && .AVIATION...FOR MCCARRAN...SOUTH-SOUTHEAST WINDS ARE LIKELY THIS EVENING AT AROUND 10-12 KTS. OUTFLOW BOUNDARIES WILL INFLUENCE THE WINDS THROUGH 06Z WITH THE PRIMARY DIRECTIONS OF SOUTH TO SOUTHEAST. ISOLATED TO SCATTERED THUNDERSTORMS...PARTICULARLY IN THE MORMON MESA AND PEACH SPRINGS CORRIDORS AND THE SURROUNDING MOUNTAINS. WEDNESDAY...MORE AFTERNOON THUNDERSTORM ACTIVITY CAN BE EXPECTED ESPECIALLY IN THE AFOREMENTIONED PEACH SPRINGS CORRIDOR AND HIGHER TERRAIN AROUND LAS VEGAS. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...LIGHT WINDS EARLY WILL GENERALLY BECOME SOUTHERLY 10-15 KTS MUCH OF TODAY THROUGH THIS EVENING. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED OVER MOST OF MOHAVE AND SAN BERNARDINO COUNTIES AND EASTERN CLARK COUNTY THIS EVENING. THUNDERSTORM CHANCES WILL INCREASE FROM SOUTH TO NORTH WEDNESDAY AND LINGER INTO THURSDAY. && .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. && CZYZYK/LERICOS FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE: HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
In the hours before
Local storm report, Sep 16, 3:46 PM MST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
346 PM PDT TUE SEP 16 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM FLASH FLOOD 1 NNE JOSHUA TREE 34.14N 116.32W
09/16/2014 SAN BERNARDINO CA FIRE DEPT/RESCUE
FIRE DEPARTMENT REPORTS SIGNIFICANT FLOODING ACROSS
HIGHWAY 62 NEAR PARK BLVD. FLOOD CHANNELS ARE FLOWING BUT
NOT YEAT AT CAPACITY.
0333 PM HAIL 2 S JOSHUA TREE 34.10N 116.32W
09/16/2014 E1.00 INCH SAN BERNARDINO CA TRAINED SPOTTER
SPOTTER REPORTS QUARTER SIZE HAIL WITH VERY HIGH WIND
GUSTS ESTIMATED AT 40 MPH
0333 PM HEAVY RAIN 2 S JOSHUA TREE 34.10N 116.32W
09/16/2014 M0.00 INCH SAN BERNARDINO CA TRAINED SPOTTER
OVER 1.0 INCH OF RAIN IN ABOUT 25 MIN REPORTED BY A
SPOTTER IN JOSHUA TREE.
0337 PM FLASH FLOOD 4 N JOSHUA TREE 34.18N 116.32W
09/16/2014 SAN BERNARDINO CA FIRE DEPT/RESCUE
FIRE DEPARTMENT REPORTS HOME FLOODED ON OUTPOST ROAD IN
JOSHUA TREE
0344 PM FLASH FLOOD 2 SW JOSHUA TREE 34.11N 116.34W
09/16/2014 SAN BERNARDINO CA FIRE DEPT/RESCUE
HOUSE FLOODED ON NAVAJO TRAIL NEAR SUNNY VISTA
&&
TLERICOSLocal storm report, Sep 16, 5:49 PM MST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
549 PM PDT TUE SEP 16 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM FLASH FLOOD 4 NNW LAKE HAVASU CITY 34.53N 114.35W
09/16/2014 MOHAVE AZ TRAINED SPOTTER
1 INCH OF RAIN IN 30 MINUTES. LOTS OF STANDING WATER
&&
STEELELocal storm report, Sep 16, 5:52 PM MST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
552 PM PDT TUE SEP 16 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM HEAVY RAIN 4 NNW LAKE HAVASU CITY 34.53N 114.35W
09/16/2014 E1.00 INCH MOHAVE AZ TRAINED SPOTTER
1 INCH OF RAIN IN 30 MINUTES. LOTS OF STANDING WATER
&&
STEELELocal storm report, Sep 16, 5:59 PM MST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
559 PM PDT TUE SEP 16 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM HAIL 4 NE DOLAN SPRINGS 35.64N 114.22W
09/16/2014 E1.00 INCH MOHAVE AZ TRAINED SPOTTER
&&
SCThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 5:32 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 43 min |
| Sep 16, 5:37 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Sep 16, 6:46 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 44 min |
| Sep 16, 8:03 PM MST | Areal Flood Warning | VEF | Mohave | 12 hr |
| Sep 17, 2:25 PM MST | Areal Flood Advisory | VEF | Mohave | 2 hr |
Nearby
Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.